Alert archive / Louisiana / Tornado Warnings in 2008

Tornado Warning 85, NWS Lake Charles, LA

September 12, 2008Vernon Parish, Louisiana

NWS Lake Charles, LA issued this tornado warning at Sep 12, 2008, 5:25 PM CDT for Vernon Parish, Louisiana. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 12, 2008, 5:25 PM CDT (22:25 UTC)
Expired
Sep 12, 2008, 6:00 PM CDT
In force
35 min
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon

County Vernon Parish, LA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 12, 12:46 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 10.4 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2008-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 122 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2008-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 171 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
122 J/kg
Mixed-layer CIN
-186 J/kg
Mixed-layer LCL
662 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
171 m²/s²
0-3 km storm-relative helicity
220 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KLCH 122225
TORLCH
LAC115-122300-
/O.NEW.KLCH.TO.W.0085.080912T2225Z-080912T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE LAKE CHARLES LA
525 PM CDT FRI SEP 12 2008

THE NATIONAL WEATHER SERVICE IN LAKE CHARLES HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN VERNON PARISH IN WEST CENTRAL LOUISIANA...
  THIS INCLUDES...SLAGLE...ANACOCO...

* UNTIL 600 PM CDT

* AT 521 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR SLAGLE...
  MOVING NORTHWEST AT 37 MPH.

* THE TORNADO WILL BE NEAR...
  ANACOCO BY 540 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A SMALL INTERIOR ROOM.
GET UNDER A WORKBENCH OR OTHER PIECE OF STURDY FURNITURE...SEEK
SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR HALLWAY OR
ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER YOUR BODY AND
ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT FRIDAY EVENING
FOR SOUTHWESTERN LOUISIANA.

LAT...LON 3137 9337 3137 9323 3127 9304 3112 9314
      3128 9352 3129 9352 3129 9344 3137 9339
      3138 9338
TIME...MOT...LOC 2225Z 120DEG 32KT 3124 9319

$$

06

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at Sep 12, 4:30 PM CDT, 55 minutes earlier.

Area forecast discussion, Sep 12, 4:30 PM CDT, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
430 PM CDT FRI SEP 12 2008

.DISCUSSION...AS HAS BEEN THE CASE SINCE HE ENTERED THE GULF OF
MEXICO...IKE HAS REMAINED UNABLE TO DEVELOP A SOLID INNER CORE.
BURSTS OF CONVECTION...AT TIMES QUITE INTENSE...HAVE CONTINUED TO
DEVELOP ON PRIMARILY THE SOUTHERN AND EASTERN QUADRANTS...THEN
ROTATE AROUND THE LARGE CIRCULATION...WEAKENING ON THE WESTERN
FLANK. RADAR VELOCITIES IN THESE OUTER BANDS RANGE FROM 90 TO 100
KT AT GREATER THAN 5 KFT. FIRST SIGNIFICANT RAIN BANDS NOW ONSHORE
THE LOUISIANA AND TEXAS COASTLINES.

IN SHORT...THE WORST IS YET TO COME.

NO MAJOR TRACK/INTENSITY/WIND FIELD CHANGES ON THE LATEST NHC
ADVISORY...SO NO CHANGES WERE REQUIRED TO THE HAZARD OR WIND
GRIDS.

THE AMOUNT OF WATER PILING ON THE COAST IN BASICALLY AN EAST
NORTHEAST FLOW HAS BEEN STAGGERING. 9 FEET AT CALCASIEU PASS SOUTH
OF CAMERON THAT HAS ONLY LEVELED OFF RECENTLY AS WE APPROACH
ASTRONOMICAL LOW TIDE. I SHUDDER TO THINK WHAT THAT VALUE WILL
CLIMB TO ONCE THE HURRICANE FORCE SOUTHEAST AND SOUTH WINDS
COMMENCE...WHICH UNFORTUNATELY WILL COINCIDE WITH THE HIGH TIDE
LATER THIS EVENING.

AFTER IKE...MODELS ARE STILL IN REASONABLE AGREEMENT IN BRINGING A
FRONT...THE ONE THAT PICKS UP IKE...THROUGH THE AREA EARLY MONDAY.
THIS COULD RESULT IN AN ADDITIONAL 2 PLUS INCHES OF AREAWIDE
RAINFALL...WHICH WOULD OBVIOUSLY EXACERBATE ANY FLOODING BROUGHT
ABOUT BY IKE. ON THE PLUS SIDE...THE FRONT WILL BRING IN COOLER
AND DRIER CONDITIONS.

GOOD LUCK TO EVERYONE TONIGHT AND TOMORROW.

&&

.AVIATION...TROPICAL STORM FORCE WIND GUSTS ARE ALREADY IMPACTING
THE 1-10 CORRIDOR TERMINALS. KAEX NEAR TROPICAL STORM FORCE...AND
WILL BE THERE SHORTLY. CONDITIONS WILL CONTINUE TO DETERIORATE.

&&

.MARINE...RECENT GUST OF 75 MPH REPORTED BY MRSL1...MARSH ISLAND.
ANOTHER REPORT CAME IN FROM A PLATFORM 30 SE OF SABINE PASS WITH A
102 MPH WIND GUST. WAVE HEIGHTS CURRENTLY RUNNING AROUND 16-17
FEET WITHIN THE 20 NM ZONES...AND I CAN ONLY IMAGINE WHATS GOING
ON BEYOND THERE.

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...TROPICAL STORM WIND WARNING UNTIL 10 PM CDT SATURDAY FOR
     LAZ027>029-031>033-042>045-055.

     FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR LAZ027>033-041>045-
     051>055.

     HURRICANE WIND WARNING UNTIL 10 PM CDT SATURDAY FOR LAZ030-041.

     HURRICANE WARNING FOR LAZ051>054.

TX...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR TXZ180>182-201-215-
     216.

     HURRICANE WIND WARNING UNTIL 10 PM CDT SATURDAY FOR TXZ180>182-
     201-216.

     HURRICANE WARNING FOR TXZ215.

GM...HURRICANE WARNING FOR GMZ450-452-455-470-472-475.

&&

PUBLIC/MARINE...13
AVIATION...23
Hazardous weather outlook, Sep 12, 6:09 AM CDT, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
609 AM CDT FRI SEP 12 2008

GMZ450-452-455-470-472-475-LAZ027>033-041>045-051>055-TXZ180>182-
201-215-216-131115-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
609 AM CDT FRI SEP 12 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT

HURRICANE IKE WILL CONTINUE TO MOVE TOWARDS THE UPPER TEXAS COAST
TODAY AND IS EXPECTED TO MAKE LANDFALL NEAR GALVESTON TONIGHT.
TROPICAL STORM FORCE WINDS OF 40 MPH OR HIGHER ARE EXPECTED TO
SPREAD ACROSS ALL OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA BY
THIS AFTERNOON. HURRICANE FORCE WINDS OF 75 MPH OR HIGHER ARE
EXPECTED ACROSS ALL OF SOUTHEAST TEXAS AND PORTIONS OF SOUTHWEST
LOUISIANA ALONG AND SOUTH OF A LINE FROM DERIDDER TO LAKE CHARLES
TO GRAND CHENIER LATER TODAY INTO TONIGHT.

MAJOR STORM SURGE FLOODING WILL BE SIGNIFICANT TO DEVASTATING IN
MANY AREAS...WITH A 20 TO 25 FOOT STORM SURGE EXPECTED ALONG THE
JEFFERSON COUNTY COAST AND AROUND SABINE LAKE...AND SLIGHTLY
LESSER VALUES ALONG THE CAMERON PARISH COAST AND AROUND VERMILION
BAY.

TORNADOES WILL BE POSSIBLE ACROSS ALL AREAS TODAY THROUGH
SATURDAY. INLAND FLOODING WILL ALSO BE LIKELY WHERE ANY PERSISTENT
RAIN BANDS SET UP ACROSS THE AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HURRICANE IKE WILL MOVE NORTHWARD AWAY FROM THE REGION ON
SATURDAY...WITH RAIN CHANCES DIMINISHING FROM SUNDAY THROUGH
TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TODAY INTO TOMORROW.

SHAMBURGER

In the hours before

Local storm report, Sep 12, 3:35 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
335 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     HURRICANE        CAMERON                 29.80N 93.30W
09/12/2008                   CAMERON            LA   OFFICIAL NWS OBS

            WIND GUST TO 64 MPH AT CALCASIEU PASS. CORRECTED FROM 74
            MPH REPORTED EARLIER.

&&

BRAZZELL
Local storm report, Sep 12, 4:37 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
437 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          MAMOU                   30.63N 92.42W
09/12/2008                   EVANGELINE         LA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO IN MAMOU NEAR FRED ST
            AND HWY 95 WITH DAMAGE TO HOMES.

&&

GRIFFIN
Local storm report, Sep 12, 5:15 PM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
515 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     TORNADO          MAMOU                   30.63N 92.42W
09/12/2008                   EVANGELINE         LA   LAW ENFORCEMENT

            LAW ENFORCEMENT REPORTED A TORNADO IN MAMOU NEAR FRED ST
            AND HWY 95 WITH DAMAGE TO 10-15 HOMES.

&&

SHAMBURGER
Local storm report, Sep 12, 5:17 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
517 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0441 PM     TORNADO          2 N GUEYDAN             30.06N 92.51W
09/12/2008                   VERMILION          LA   LAW ENFORCEMENT

            POSSIBLE TORNADO REPORTED NEAR GUEYDAN.

&&

SHAMBURGER
Local storm report, Sep 12, 5:19 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
519 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     TORNADO          3 SE SLAGLE             31.17N 93.09W
09/12/2008                   VERNON             LA   TRAINED SPOTTER

            HAM RADIO OPERATORS REPORTED A TORNADO NEAR SLAGLE.

&&

SHAMBURGER
Local storm report, Sep 12, 5:20 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
520 PM CDT FRI SEP 12 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          4 SW LACAMP             31.13N 92.97W
09/12/2008                   VERNON             LA   AMATEUR RADIO

            POSSIBLE TORNADO REPORTED BY AMATEUR RADIO

&&

BRAZZELL

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 6:03 AM CDTTornado WarningLCHSaint Landry, Saint Martin27 min
Sep 12, 6:33 AM CDTTornado WarningLCHSaint Landry27 min
Sep 12, 4:38 PM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon37 min
Sep 12, 4:38 PM CDTTornado WarningLCHAcadia, Allen, Jefferson Davis, Vermilion37 min
Sep 12, 4:39 PM CDTTornado WarningLCHAcadia, Cameron, Jefferson Davis, Vermilion36 min
Sep 12, 5:16 PM CDTTornado WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion29 min
Sep 12, 5:38 PM CDTTornado WarningLCHAcadia, Evangeline, Lafayette, Saint Landry, Saint Martin, Vermilion37 min
Sep 12, 5:48 PM CDTTornado WarningLCHIberia, Lafayette, Saint Martin, St. Mary, Vermilion27 min
Sep 12, 5:55 PM CDTTornado WarningLCHIberia, Saint Martin, St. Mary35 min
Sep 12, 6:24 PM CDTTornado WarningLCHAcadia, Evangeline, Lafayette, Saint Landry, Saint Martin36 min
Sep 12, 6:36 PM CDTTornado WarningLCHSaint Landry, Saint Martin24 min
Sep 12, 6:45 PM CDTTornado WarningLCHAllen, Evangeline, Rapides, Vernon30 min

Nearby

Tornado Warnings in Louisiana, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.